Pharmaceutical

Long-term use of Advil, Tylenol linked to hearing loss

Ear Earrr by צביה Licensed under CC BY SA 3.0 via Wikimedia Commons 130x210 Long term use of Advil, Tylenol linked to hearing lossUsing common over-the-counter pain relievers like Advil or Tylenol for an extended period of time may contribute to hearing loss, according to a study published in the American Journal of Epidemiology.

Researchers examined data regarding use of aspirin, ibuprofen (Advil) and acetaminophen (Tylenol), as well as self-reported hearing loss, of more than 54,000 women between the ages of 48 and 73 enrolled in the Nurses’ Health Study. They found that longer duration of ibuprofen or acetaminophen use was tied to a greater risk of hearing loss. The increased risk was not seen with aspirin use. Longer duration was defined as six or more years of use.

Previous studies have linked non-steroidal anti-inflammatory drugs (NSAIDS), such as ibuprofen, and acetaminophen with hearing loss.

“Although the magnitude of higher risk of hearing loss with analgesic use was modest, given how commonly these medications are used, even a small increase in risk could have important health implications. Assuming causality, this would mean that approximately 16.2 percent of hearing loss occurring in these women could be due to ibuprofen or acetaminophen use,” senior author Gary Curhan, a physician in the Channing Division of Network Medicine at Brigham and Women’s Hospital.

The study’s authors pointed out that the data was limited to older, white women and that to better understand the risk similar studies would need to be conducted on larger groups and other populations.

Source: Harvard Gazette